Alert archive / New York / Special Weather Statements in 2013

Special Weather Statement, NWS Buffalo, NY

April 9, 2013Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Apr 9, 2013, 12:13 AM EDT for Genesee County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2013, 12:13 AM EDT (04:13 UTC)
Expired
Apr 9, 2013, 1:15 AM EDT
In force
62 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 63 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
724 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WWUS81 KBUF 090413
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1213 AM EDT TUE APR 9 2013

NYZ002-003-011-090515-
GENESEE NY-MONROE NY-ORLEANS NY-
1213 AM EDT TUE APR 9 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO DIME 
SIZE.  THIS STORM WAS LOCATED NEAR OAKFIELD...AND MOVING EAST   AT 
65 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4333 7782 4313 7773 4299 7836 4316 7844

$$
WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 8, 11:37 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 8, 11:37 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1137 PM EDT MON APR 8 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL QUICKLY MOVE EAST ACROSS LAKE ONTARIO
OVERNIGHT AND THIS WILL PRODUCE SOME SCATTERED SHOWERS AND
THUNDERSTORMS...ALONG WITH A PERIOD OF GUSTY WINDS. A WEAK RIDGE OF
HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION ON TUESDAY WITH
CLEARING SKIES AND DIMINISHING WINDS. A FRONTAL BOUNDARY WILL THEN
STALL OUT ACROSS THE AREA FROM TUESDAY NIGHT THROUGH THE END OF THE
WEEK. NUMEROUS WEAK WAVES OF LOW PRESSURE WILL RUN ALONG THIS FRONT
AND BRING RAIN EACH DAY ALONG WITH COOLER TEMPERATURES.

&&

.NEAR TERM /THROUGH TUESDAY/...
SURFACE LOW PRESSURE OVER LAKE ONTARIO AT 03Z WILL MOVE TO NORTHERN
NEW ENGLAND BY DAYBREAK. A POTENT MID LEVEL VORTICITY MAXIMA WILL
TAKE A SIMILAR TRACK JUST NORTH OF THE SURFACE LOW.

GIVEN THE LAYOUT OF THE BEST FORCING AND MOISTURE...EXPECT THE
GREATEST COVERAGE AND INTENSITY OF SHOWERS TO PASS OVER LAKE ONTARIO
INTO THE NORTH COUNTRY...WITH LESS COVERAGE FARTHER SOUTH NEAR THE
PA STATE LINE. SHOWERS WILL TAPER OFF OVERNIGHT WITH RAINFALL
AMOUNTS GENERALLY A TENTH OR TWO IN MOST AREAS...BUT UP TO A THIRD
OF AN INCH ACROSS THE NORTH COUNTRY. AREAS NEAR THE PA STATE LINE
WILL SEE THE LIGHTEST AMOUNTS.

THE OTHER STORY OVERNIGHT WILL BE ANOTHER PERIOD OF STRONG WINDS.
THE TRACK OF THE SURFACE LOW JUST TO THE NORTH OF THE AREA IS VERY
FAVORABLE FROM A CLIMATOLOGICAL STANDPOINT. GIVEN THE TRACK OF THE
LOW AND PLACEMENT OF STRONG WINDS ALOFT...THE STRONGEST WINDS WILL
BE IN THE TYPICAL AREAS FROM CHAUTAUQUA COUNTY TO THE NIAGARA
FRONTIER AND EAST TO ROCHESTER. PEAK GUSTS WILL BE AROUND 50 MPH
WITHIN THIS CORRIDOR. AS WAS THE CASE ON SUNDAY...EXPECT THE
STRONGEST GUSTS TO BE FOUND 10-20 MILES INLAND FROM LAKE ERIE WHERE
PARCELS FOLLOWING ISENTROPIC SURFACES WILL DOWNSLOPE OFF THE DOME OF
COOLER...STABLE AIR OVER LAKE ERIE. THIS DOME OF COOLER AIR WILL
KEEP WIND GUSTS RELATIVELY LIGHTER OVER AND NEAR LAKE ERIE.

ON TUESDAY...SHOWERS SHOULD BE JUST ABOUT OVER BY DAYBREAK EAST OF
LAKE ONTARIO AS THE SYSTEM MOVES RAPIDLY EAST. A WEAK RIDGE OF HIGH
PRESSURE WILL BRIEFLY BUILD OVER THE LOWER LAKES FOR TUESDAY WITH AT
LEAST PARTIAL CLEARING. 850MB TEMPS ARE STILL MILD BEHIND THE FIRST
SYSTEM...SO EXPECT MANY AREAS TO REACH INTO THE LOWER 60S WITH EVEN
SOME MID TO UPPER 60S NEAR THE PA STATE LINE. THE WEAK SYNOPTIC
SCALE FLOW AND STRONG DIFFERENTIAL HEATING WILL SUPPORT LOCAL LAKE
BREEZES...WITH MUCH COOLER TEMPS ALONG THE IMMEDIATE LAKESHORES.

LATER IN THE DAY THE NEXT WAVE OF LOW PRESSURE WILL RUN ALONG THE
STATIONARY FRONTAL BOUNDARY FORMING OVER THE UPPER OHIO VALLEY.
INCREASING ISENTROPIC UPGLIDE WILL BRING THICKENING CLOUDS AGAIN
LATER IN THE AFTERNOON WITH A CHANCE OF SHOWERS LATE IN THE DAY
ACROSS WESTERN NY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
DURING THIS PERIOD...THE LOWER GREAT LAKES WILL BE THE BATTLEGROUND
BETWEEN AN ARCTIC VORTEX AND ASSOCIATED COLD AIR OVER NORTHERN
ONTARIO AND QUEBEC...AND A DEEP LOW AND ASSOCIATED WARM/MOIST AIR
LIFTING OUT FROM THE SOUTHERN PLAINS STATES. THE RESULT WILL BE A
PROLONGED PERIOD OF WET WEATHER.

THE LATEST MODEL CONSENSUS IS TO DRAPE THE WEST-EAST FRONTAL
BOUNDARY ACROSS WESTERN AND CENTRAL NEW YORK RIGHT THROUGH THE MID
WEEK PERIOD. THE EXACT LOCATION OF THE FRONTAL BOUNDARY WILL HAVE
SIGNIFICANT IMPLICATIONS ON THE TEMPERATURE FORECAST FOR THE AREA.
THE GENERAL MODEL CONSENSUS IS TO KEEP THE BOUNDARY ALONG THE
SOUTHERN TIER...WHICH WILL KEEP A GOOD PART OF THE AREA IN THE COOL
SECTOR AIR MASS WITH ONLY THE SOUTHERN TIER AND POSSIBLE THE FINGER
LAKES EMERGING INTO THE WARM SECTOR. IT IS QUITE POSSIBLE THAT THE
NORTH-SOUTH TEMPERATURE GRADIENT COULD BE A GOOD 20 DEGREES OR MORE
ACROSS THE AREA.

MULTIPLE WAVES OF PRECIPITATION ARE EXPECTED TO IMPACT THE AREA
DURING THIS TIME PERIOD. THERE REMAINS SOME UNCERTAINTY TO THE EXACT
TIMING OF THE BEST CHANCES FOR PRECIPITATION...BUT GIVEN THE OVERALL
PATTERN FEEL CONFIDENT ENOUGH TO GO WITH LIKELY OR HIGHER
PROBABILITIES THROUGH THE PERIOD. PRECIPITATION TYPE FOR THE MOST
PART DOES NOT LOOK TO BE AN ISSUE...ALTHOUGH THE COOL SECTOR AIR
MASS WILL GIVE THE OPPORTUNITY FOR SOME SNOW TO MIX IN AT TIMES
DURING THE OVERNIGHT AND MORNING HOURS. AM NOT INCLINED TO PLAY UP
ANY FREEZING RAIN ISSUES AT THIS TIME GIVEN SURFACE TEMPERATURES
WILL LIKELY REMAIN ABOVE FREEZING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LATEST MEDIUM RANGE MODELS CONTINUING TO SUGGEST THAT THE UNSETTLED
WEATHER PATTERN WILL LAST THROUGH AT LEAST THE FIRST HALF OF THE
UPCOMING WEEKEND...BEFORE WE GET INTO A BIT OF A REPRIEVE BY THE END
OF THE WEEKEND AND INTO EARLY NEXT WEEKEND...ALTHOUGH IT WILL BE
NOTICEABLY COOLER. THE SIGNIFICANT PV ANOMALY WORKING THROUGH THE
UPPER GREAT LAKES AND SOUTHEAST CANADA AT THE START OF THE PERIOD
WILL LIFT OUT AS WE GET TOWARD THE END OF THE WEEKEND AND INTO NEXT
WEEK ALLOWING HEIGHTS TO RISING SUBSTANTIALLY INTO EARLY NEXT WEEK.
THE MODEL DETAILS ON THE STRENGTH OF THE UPPER SYSTEM AND INDIVIDUAL
PLACEMENT OF WAVES ALONG THE FRONTAL SYSTEM IS CONTINUING TO SOW
PLENTY OF SPREAD. THE CONSENSUS REMAINS TO FOLLOW THE CONSISTENT
EUROPEAN SOLUTION. OVERALL...WE HAVE REASONABLY HIGH CONFIDENCE THAT
THE FRIDAY INTO SATURDAY PERIOD WILL BE MAINLY WET WITH A TREND
TOWARD DRIER AND COOLER WEATHER FOR SUNDAY...WITH MORE SIGNIFICANT
IMPROVEMENT BY MONDAY.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
VFR CIGS WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AT 04Z
WILL GIVE WAY TO LOWERING CIGS DURING THE WEE HOURS OF THE MORNING
AS AN AREA OF WRAP AROUND MOISTURE WILL CROSS THE LOWER LAKES IN THE
WAKE OF A SURFACE LOW. THIS WILL LEAD TO MVFR CIGS...ESPECIALLY OVER
THE FAR WESTERN COUNTIES.

WINDS WILL ALSO RAPIDLY INCREASE OVERNIGHT...WITH SOME GUSTS IN THE
30-40 KNOT RANGE...STRONGEST ALONG A CORRIDOR FROM KDKK-KBUF-KROC.
THE STRONG WINDS ALOFT WILL MOVE IN SEVERAL HOURS BEFORE THIS AS A
LOW LEVEL JET CROSSES THE AREA...PRODUCING A PERIOD OF LOW LEVEL
WIND SHEAR BEFORE WINDS BEGIN TO MIX DOWN TO THE SURFACE MORE
EFFICIENTLY.

AS HIGH PRESSURE MOVES ACROSS THE LOWER GREAT LAKES TUESDAY
MORNING...MVFR CIGS WILL THIN TO SCT CU WHICH WILL LEAVE VFR
CONDITIONS IN PLACE FOR MUCH OF THE REMAINDER OF THE DAY.

OUTLOOK...
TUESDAY NIGHT...MVFR/IFR IN SHOWERS.
WEDNESDAY THROUGH FRIDAY...MVFR/IFR WITH SHOWERS LIKELY. CHANCE OF
THUNDERSTORMS.
SATURDAY...VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
A FAST MOVING LOW PRESSURE WILL MOVE FROM LAKE ONTARIO TO NORTHERN
NEW ENGLAND BY DAYBREAK. THIS WILL PRODUCE A BRIEF PERIOD OF STRONG
WINDS..THUS THE SMALL CRAFT ADVISORY CONDITIONS INTO THE EARLY
MORNING HOURS.

HIGH PRESSURE WILL THEN BUILD ACROSS THE LOWER LAKES ON TUESDAY WITH
DIMINISHING WINDS.

FROM TUESDAY NIGHT THROUGH MOST OF THE WEEK A FRONTAL ZONE WILL SET
UP JUST SOUTH OF THE LOWER LAKES AND RESULT IN AN EXTENDED PERIOD OF
NORTHEAST WINDS ON LAKES ERIE AND ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY UNTIL 4 AM EDT TUESDAY FOR NYZ001>003-010>012-
     019-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT TUESDAY FOR LEZ020-040-041.
         SMALL CRAFT ADVISORY UNTIL 7 AM EDT TUESDAY FOR
         LOZ030.
         SMALL CRAFT ADVISORY UNTIL 1 PM EDT TUESDAY FOR LOZ043>045.
         SMALL CRAFT ADVISORY UNTIL 7 AM EDT TUESDAY FOR LOZ042.

&&

SYNOPSIS...HITCHCOCK/RSH
NEAR TERM...HITCHCOCK/RSH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH
MARINE...HITCHCOCK/RSH
Hazardous weather outlook, Apr 8, 3:56 PM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
356 PM EDT MON APR 8 2013

NYZ004>008-013-014-020-021-092000-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-ONTARIO-
CATTARAUGUS-ALLEGANY-
356 PM EDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>012-019-085-092000-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
SOUTHERN ERIE-
356 PM EDT MON APR 8 2013

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-092000-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
356 PM EDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Apr 8, 9:37 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
937 PM EDT MON APR 8 2013

NYZ001>003-010-011-090230-
ERIE NY-GENESEE NY-MONROE NY-NIAGARA NY-ORLEANS NY-
937 PM EDT MON APR 8 2013

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM YOUNGSTOWN TO 22 MILES WEST OF
  BLASDELL...AND MOVING NORTHEAST AT 60 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4313 7906 4327 7907 4338 7854 4339 7808
      4336 7792 4294 7803 4287 7835 4287 7848
      4283 7849 4278 7871 4278 7886 4294 7892
      4299 7903 4306 7901 4307 7908

HIBBERT
Special weather statement, Apr 9, 12:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1213 AM EDT TUE APR 9 2013

NYZ002-003-011-090515-
GENESEE NY-MONROE NY-ORLEANS NY-
1213 AM EDT TUE APR 9 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO DIME
SIZE.  THIS STORM WAS LOCATED NEAR OAKFIELD...AND MOVING EAST   AT
65 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4333 7782 4313 7773 4299 7836 4316 7844

WOOD

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:37 PM EDTSpecial Weather StatementBUFGenesee, Niagara, Orleans53 min
Apr 9, 12:15 AM EDTSpecial Weather StatementBUFErie30 min
Apr 9, 12:37 AM EDTSpecial Weather StatementBUFMonroe, Wayne23 min

Nearby

Special Weather Statements in New York, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.